Mississippi, 2021Hail and Damaging Winds in Mississippi, May 4, 2021
May 4, 2021 · NWS MEG · 11 events in 7 counties and zones
The temperature climbed into the lower 80s across Northeast Mississippi during the afternoon of May 4th. As conditions became unstable an upper-level disturbance moved into the Lower Mississippi Valley and triggered severe thunderstorms across Northeast Mississippi with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The temperature climbed into the lower 80s across Northeast Mississippi during the afternoon of May 4th. As conditions became unstable an upper-level disturbance moved into the Lower Mississippi Valley and triggered severe thunderstorms across Northeast Mississippi with damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 11:17 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, May 4, 11:17 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1217 PM CDT Tue May 4 2021
.UPDATE...
Updated 18z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 426 AM CDT Tue May 4 2021/
DISCUSSION...
A busy night across northern portions of the Mid-South at this
hour. A line of severe thunderstorms, currently along the
Mississippi River, has begun to quickly accelerate and weaken
across west Tennessee. Instances of severe wind gusts are still
possible, but storm structure looks less impressive now. After
this area of storms moves east of the area, we should see a break
in convection through late morning.
The atmosphere is expected to recover through late morning as
temperatures climb to near 80F and dewpoints remain in the 70s.
The next round of storms will approach the region from the
southwest, as another shortwave lifts out of Texas. Instability
will surge to 3500 MLCAPE over north Mississippi and may creep
into west Tennessee as well. Latest Hi-Res Convective Allowing
Models (CAMs) show storms firing up near the Delta around noon
and lifting ENE across north Mississippi and portions of west
Tennessee. Bulk Shear will increase to 50 kts, SRH will approach
250 m2/s2, and LCLs will be quite low. The combination of all
three will support a healthy tornado risk as well as large hail
and damaging winds.
Storm mode may start as multi-cellular with embedded supercells
and then morph into a loosely organized QLCS or bow echo. All
modes of severe weather will be in play this afternoon and SPC's
outlined Enhanced Risk covers our area quite well. The threat will
diminish by late afternoon as storms push east of the area. A
cold front will then approach the area from the northwest around
sundown. A few showers and thunderstorms will form along the
front, but are not anticipated to be severe as upper level forcing
will be rather weak.
Behind the front, the Mid-South will see several a nice string of
nearly perfect weather days. Expect plenty of sunshine and low
humidity. Highs will only top out around 70F for both Wednesday
and Thursday. Low temperatures will be quite cool with readings in
the upper 40s and lower 50s. A reinforcing front will move
through the region Thursday night. With limited moisture in place
and weak forcing, just a low chance of rain was carried across
the north. Friday will feature abundant sunshine and highs in the
lower 70s once again.
Return flow will setup across the Mid-South on Saturday, as a
large surface low organizes to the lee of the Rockies. A warm
front is expected to lift north across the region and a few
showers or thunderstorms may accompany the front in the afternoon
and evening hours. A weak shortwave is expected to move through
the region on Sunday with a chance of scattered storms expected
across much of the region for Mother's Day.
Unsettled weather will remain over the Mid-South through early
next week as a series of shortwaves rotate through the region.
AC3
&&
.AVIATION...
/18z TAFs/
Showers and thunderstorms will continue across north Mississippi
through this evening. Areas north should have a brief chance of
thunderstorm development but TUP has the greatest chance. Winds
will remain elevated through the TAF period. CIGs will eventually
improve by the end of the TAF period at JBR, MEM and MKL.
SWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 4:51 AM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
551 AM CDT Tue May 4 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
551 AM CDT Tue May 4 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Another round of severe thunderstorms is expected this afternoon,
mainly south of I-40. Damaging winds, large hail, and tornadoes
are all possible. See website for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed Tuesday afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
AC3
In the hours before
Special weather statement, May 4, 9:52 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1052 AM CDT Tue May 4 2021
MSZ023-024-041615-
Monroe MS-Chickasaw MS-
1052 AM CDT Tue May 4 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CDT
FOR...
Southern Monroe County in northeastern Mississippi...
East central Chickasaw County in northeastern Mississippi...
At 1051 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Prairie, or 7 miles
southwest of Aberdeen, moving northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Monroe and east central Chickasaw Counties should
monitor this storm closely.
LAT...LON 3367 8849 3368 8872 3381 8872 3381 8881
3385 8883 3399 8822 3375 8825 3374 8833
3372 8833 3369 8836 3369 8839 3367 8842
3366 8851
TIME...MOT...LOC 1551Z 245DEG 44KT 3377 8865
SWBSpecial weather statement, May 4, 10:44 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1144 AM CDT Tue May 4 2021
MSZ023-041715-
Chickasaw MS-
1144 AM CDT Tue May 4 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...
Southern Chickasaw County in northeastern Mississippi...
At 1144 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles north of
Clarkson, or 9 miles west of Montpelier, moving east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Chickasaw County should monitor this storm
closely.
LAT...LON 3381 8919 3381 8914 3384 8914 3398 8880
3381 8873 3381 8893 3375 8893 3375 8903
3374 8904 3374 8919
TIME...MOT...LOC 1644Z 249DEG 27KT 3375 8912
SGWSpecial weather statement, May 4, 11:24 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
1224 PM CDT Tue May 4 2021
MSZ016-022>024-041800-
Monroe MS-Lee MS-Calhoun MS-Chickasaw MS-
1224 PM CDT Tue May 4 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...
Northwestern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
Southeastern Calhoun County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...
At 1224 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Vardaman, or 12
miles west of Houston, moving east at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Monroe...southeastern Lee...southeastern
Calhoun and Chickasaw Counties should monitor this storm closely.
LAT...LON 3391 8934 3416 8858 3387 8844 3381 8875
3381 8893 3377 8893 3374 8911 3374 8919
3372 8920 3372 8926
TIME...MOT...LOC 1724Z 249DEG 48KT 3383 8921
SWBSpecial weather statement, May 4, 11:36 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
1236 PM CDT Tue May 4 2021
ARZ058-MSZ007-008-010>012-041800-
Phillips AR-Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
1236 PM CDT Tue May 4 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...
East central Phillips County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
At 1236 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Friars Point, or 11 miles north of
Clarksdale, moving east at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central Phillips...southern Tunica...northeastern
Coahoma...northern Panola...southwestern Tate and northern Quitman
Counties should monitor this storm closely.
LAT...LON 3422 9069 3440 9079 3472 8997 3438 8972
TIME...MOT...LOC 1736Z 249DEG 48KT 3435 9063
SWB
Special weather statement, May 4, 12:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
153 PM CDT Tue May 4 2021
MSZ020-021-041930-
Tallahatchie MS-Yalobusha MS-
153 PM CDT Tue May 4 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Tallahatchie County in northwestern Mississippi...
Yalobusha County in northwestern Mississippi...
At 152 PM CDT...a strong thunderstorm producing winds in excess of 40
mph was located over Minter City, or 15 miles east of Drew, moving
east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tallahatchie and Yalobusha Counties should monitor this
storm closely.
LAT...LON 3370 9030 3375 9030 3377 9018 3378 9017
3381 9018 3381 9045 3397 9045 3417 8976
3416 8972 3418 8971 3387 8956 3387 8977
3390 8977 3390 8992 3382 8993 3381 9013
3372 9014 3374 9024 3369 9027
TIME...MOT...LOC 1852Z 258DEG 28KT 3378 9026
SGWSpecial weather statement, May 4, 1:02 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
202 PM CDT Tue May 4 2021
MSZ002>004-013-014-041930-
Lafayette MS-Tippah MS-Marshall MS-Union MS-Benton MS-
202 PM CDT Tue May 4 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Northeastern Lafayette County in northwestern Mississippi...
Southwestern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...
At 202 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located near Laws Hill, or 10 miles north of Oxford, moving
east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Lafayette...southwestern Tippah...southeastern
Marshall...Union and Benton Counties should monitor this storm
closely.
LAT...LON 3448 8879 3435 8958 3460 8965 3500 8929
3499 8921
TIME...MOT...LOC 1902Z 258DEG 28KT 3451 8955
SGWThunderstorm Wind, Monroe
- When
- May 4, 1:15 PM CST to 1:20 PM CST
- Where
- Monroe County, 1.17 mi E of Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.732, -88.430
Numerous trees down on Seely Drive in Hamilton.
Hail, Benton
- When
- May 4, 1:45 PM CST to 1:50 PM CST
- Where
- Benton County, Ashland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.830, -89.170
Thunderstorm Wind, Tippah
- When
- May 4, 2:00 PM CST to 2:05 PM CST
- Where
- Tippah County, 0.45 mi NNE of Ripley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.736, -88.948
A tree fell and damaged an outdoor gazebo in Ripley.
Thunderstorm Wind, Prentiss
- When
- May 4, 2:10 PM CST to 2:15 PM CST
- Where
- Prentiss County, 2.4 mi S of New Site
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.535, -88.420
A large tree was knocked down and blocked the intersection at County Road 4101 and County Road 4130.
Thunderstorm Wind, Chickasaw
- When
- May 4, 2:20 PM CST to 2:25 PM CST
- Where
- Chickasaw County, Houston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 33.900, -89.000
Trees and power lines down in the residential area of Houston.
Thunderstorm Wind, Itawamba
- When
- May 4, 2:30 PM CST to 2:35 PM CST
- Where
- Itawamba County, 3.44 mi SE of Kirkville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.410, -88.464
Large limbs and some trees knocked down along County Road 363 near the community of Ozark.
Thunderstorm Wind, Itawamba
- When
- May 4, 2:30 PM CST to 2:35 PM CST
- Where
- Itawamba County, Mantachie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.330, -88.500
A few trees knocked down in Mantachie.
Thunderstorm Wind, Itawamba
- When
- May 4, 2:35 PM CST to 2:40 PM CST
- Where
- Itawamba County, Fulton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.270, -88.420
A few trees were knocked down in Fulton. Some trees on vehicles and houses.
Thunderstorm Wind, Chickasaw
- When
- May 4, 2:40 PM CST to 2:45 PM CST
- Where
- Chickasaw County, Okolona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.000, -88.750
Numerous trees were knocked down with damage to houses, vehicles, and power lines.
Thunderstorm Wind, Lee
- When
- May 4, 2:40 PM CST to 2:45 PM CST
- Where
- Lee County, Mooreville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.270, -88.580
A large tree knocked down on a house in Mooreville.
Thunderstorm Wind, Monroe
- When
- May 4, 2:50 PM CST to 2:55 PM CST
- Where
- Monroe County, 2.26 mi E of Wren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 33.973, -88.561
A large tree was knocked down between Wren and Aberdeen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, May 4, 20211 death · $3.8 million · EF1 · 22 events
- Tornadoes and Flash Flooding in Mississippi, May 4, 2021$4.9 million · EF1 · 84 events
- Tornadoes and Flash Flood in Kentucky, May 4, 2021$1.2 million · EF2 · 15 events
- Damaging Winds in Virginia, May 4, 20212 injured · $349,000 · 77 kt wind · 46 events
- Tornadoes and Hail in Tennessee, May 4, 2021$431,000 · EF0 · 48 events
- Tornadoes and Damaging Winds in Louisiana, May 4, 2021$373,000 · EF1 · 21 events
- Hail and Damaging Winds in Virginia, May 4, 2021$127,000 · 1.5 in hail · 44 events
- Damaging Winds in Georgia, May 4, 20211 injured · $102,000 · 61 kt wind · 39 events
- Tornado and Flash Flooding in Missouri, May 4, 2021$202,000 · EF1 · 6 events
- Flash Flooding and Flooding in Kentucky, May 4 to 10, 2021$150,000 · 5 events
- Tornado and Damaging Winds in Missouri, May 4, 2021$87,000 · EF0 · 10 events
- Flash Flooding in Pennsylvania, May 4 to 5, 2021$98,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957805, 957794, 957802, 957795, 957804, 957797, 957798, 957799, 957796, 957801, 957800.